Suggest remedy for panic attack and anxiety when on antibiotics for infection

default
Posted on Fri, 12 Jun 2015 in Medicines and Side Effects
Question: So 2 months ago I had what ER said was a panic attack shortly after taking a dose of zpack. After that day I was shakey, sick, in a constant panic from the time i woke till i went to sleep. Felt like i was in a constant adrenaline rush. It was so bad I was in ER 5 times in 4 weeks possitive i was dying. Dr tried to get me on zoloft but i refused because i developed a serious phobia to medication. Well about a week ago now i just snapped out of it without medication or anything just woke up and Im back to normal. I still fear medication and that something may be wrong d/t all the radiation i recieved during my ER visits but i dont panic or get anxious. Just wondering if there could be any illness that would mimic severe anxiety/panic disorder that was missed by ER or if an antibiotic could mess someone up for that long. I should add that after tge reaction to zpack i was put on doxycycline for 1 week for sinus infection, then after that amoxicillin for 10 days because of infected tooth so last i took antibiotics was 4-5 weeks ago.
doctor
Answered by Dr. Seikhoo Bishnoi 26 minutes later
Brief Answer:
Antibiotics can cause anxiety in some individuals

Detailed Answer:
Hello, Welcome to Health Care Magic

I can understand your concern. A lot of individuals develop mild restlessness after taking high dose of antibiotics. The restlessness is also commonly seen with Zpack. In some individuals the doses result in severe anxiety and panic attack. This anxiety resulted in your visit to ER. In most cases anxiety precipitated by medicines doesn't require proper treatment, and they improve with SOS use of medicines. You already refused Sertraline which is an anti-anxiety drug and now have taken discharge so I don't think there is need for medicines if you are not having any symptoms.

No need to fear from medicines in future because it was just an anxiety attack. I would advise you to get your thyroid hormone levels checked to rule out any hyperthyroidism which can present with increased panic attacks and anxiety. Also get your blood work done as anaemia is one aggravating factor for medicines induced anxiety. Get yourself evaluated for these possibilities and I dont think they have missed any other diagnosis. Visit your doctor again if you develop anxiety symptoms.

Thanks, Hope this helps you, if you have more doubts you can ask again.

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Seikhoo Bishnoi 52 minutes later
Thanks for the response. I did have anemia with all my pregnancies but i just assumed it went away after the babies were born. I do hope this does not happen again because i was completely crazy and irrational. Prior to that day i had not even seen a dr in 8 years except for OB dr and was always just kind of la ti da about my ailments so for me to be in the state I was in was completly out of character for me. It was terrifying. Ive never been a nedicine taker either. I didnt even take pain meds after my c-sections because ive always been leary of meds unless its necessary such as antibiotic and cant be cured without it. Hence tge hesitation to take the zoloft the fear of needing a nedication to be normal hightend my anxiety at the time. I fear if i need antibiotics again this may happen again. Although what ever happened stopoed as suddenly as it started so maybe something i will just have to be prepared for if the need for antibiotics happens
doctor
Answered by Dr. Seikhoo Bishnoi 5 hours later
Brief Answer:
Sertraline is safe to use and free of serious side effects

Detailed Answer:
Hello thanks for asking a follow up question

If you had anaemia during pregnancy then I would again advise you to get your Haemoglobin levels checked to rule out it. Anaemia is one of important medical condition causing anxiety and panic like symptoms.

Don't fear of taking any medicines. A lot of individuals show panic like symptoms after taking high doses of antibiotics and this doesn't mean that they will always have anxiety after taking medicines. Don't hesitate to take Sertraline. Sertraline is a SSRI drug and the drug is one of safest anti-anxiety drug. The drug is safe to use and is free of any serious side effects. This would help to reduce the anxiety and will not increase the anxiety.

Don't fear from antibiotics, this is just a normal anxiety and with time the symptoms and anticipatory anxiety will decrease. Please consult your doctor if symptoms persist.a
Thanks, Hope this helps, please don't hesitate to ask again for more doubts.
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5179 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Adrenaline

doctor1 MD

I HAD OPEN HEART SURGERY 6 WEEKS AGO SINCE THE SURGERY MY HANDS ARE CONSTANTLY SHAKING

doctor1 MD

Hey doctor, I am a 20 year old male and for the last year now I have been having stomach pains and digestion problems. The main symptoms I have...

doctor1 MD

I am hoping someone can help me and shed some light on something that has been going on for me. I feel lost and scared. About 9 months ago, I...

doctor1 MD

Yes, thank you. My Husband has just discovered a split root under a crown which due to the position and the fact that it cannot be easily accessed...

doctor1 MD

my son is 6m old & he had been asked to be nebulised every 4hrs with adrenaline 0.6ml with 2.5ml 3% hypertonic ns & budecort respule every 12hrs i...

Get personalised answers from verified doctor in minutes across 80+ specialties

136 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2